Delaware, 2010

Hail and Damaging Wind in Delaware, September 22, 2010

September 22, 2010 · NWS PHI · 2 events in 1 county or zone

A complex of showers and strong to locally severe thunderstorms preceding a cold frontal passage caused wind damage in New Castle County during the evening of the 22nd. Delmarva Power and Light reported about 15,000 homes and businesses lost power in their service area, most of them in New Castle County in Delaware and Cecil County in Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A complex of showers and strong to locally severe thunderstorms preceding a cold frontal passage caused wind damage in New Castle County during the evening of the 22nd. Delmarva Power and Light reported about 15,000 homes and businesses lost power in their service area, most of them in New Castle County in Delaware and Cecil County in Maryland. Power was not fully restored until the evening of the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 22, 6:50 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 22, 6:50 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
750 PM EDT WED SEP 22 2010

.SYNOPSIS...
A COLD FRONT WILL MOVE EASTWARD THROUGH THE AREA TONIGHT. THE FRONT
WILL LIKELY MOVE BACK NORTHWARD AS A WARM FRONT LATER THURSDAY INTO
THURSDAY EVENING...AND ANOTHER COLD FRONT IS FORECAST TO MOVE
THROUGH THE AREA FRIDAY NIGHT AND INTO SATURDAY BEFORE STALLING
IN THE CENTRAL MID ATLANTIC SUNDAY. HIGH PRESSURE WILL BUILD IN
LATER SATURDAY THROUGH MONDAY, BUT LOW PRESSURE MAINLY WEST OF OUR
AREA MAY AFFECT THE REGION TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
WE HAVE CLEARED THE SEVERE THUNDERSTORM WATCH BEHIND THE LINE OF
DAMAGING STORMS THAT IS NOW MOVING INTO THE RARITAN VALLEY AND
NORTHERN PHL SUBURBS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR OUR ENTIRE AREA
THROUGH 11:00 PM THIS EVENING. ACTIVE WEATHER IS RAPIDLY
APPROACHING FROM THE WEST LATE THIS AFTERNOON...WITH A SURFACE
COLD FRONT AND UPPER TROUGH SET TO MOVE THROUGH THE AREA EARLY
TONIGHT. SURFACE TEMPERATURES IN THE MID AND UPPER 80S THIS
AFTERNOON...AND EVEN NEAR 90 AT A COUPLE OF SPOTS... WERE CAUSING
MUCH MORE UNSTABLE CONDITIONS. LIFTED INDICES OF MINUS 2 TO MINUS
4 WERE NOTED ON MSAS DATA JUST TO OUR WEST. DEVELOPING LINES OF
CUMULUS OVER CENTRAL PENNSYLVANIA AND DOWN ALONG THE APPALACHIANS
WILL SPAWN THUNDERSTORM ACTIVITY...WHICH WILL MOVE INTO OUR AREA
LATE THIS AFTERNOON AND THIS EVENING. SHORT LINES OR CLUSTERS OF
THUNDERSTORMS MAY GENERATE STRONG TO LOCALLY SEVERE STORMS...WITH
DAMAGING WINDS THE MORE LIKELY ISSUE AS OPPOSED TO LARGE HAIL.
STORMS WERE MOVING FASTER WEST OF OUR NORTHERN ZONES WHERE UPPER
WINDS WERE A BIT STRONGER...BUT SOUTHERN AREAS WERE MORE UNSTABLE
AND MAY ALSO GENERATE STRONG TO LOCALLY SEVERE THUNDERSTORM WINDS.
A SUPERCELL CANNOT BE RULED OUT...ALTHOUGH THIS DOES SEEM TO BE A
MUCH DIFFERENT SCENARIO THAN LAST THURSDAY...WHICH WAS WARM-
FRONTALLY RELATED. WE NOTE THAT HELICITY OVER OUR SOUTHERN AREAS
IS RATHER HIGH...MAYBE JUST SOMETHING TO KEEP AN EYE ON. ENHANCED
WORDING WILL CONTINUE LATE THIS AFTERNOON AND THIS EVENING FOR
GUSTY WINDS AND SMALL HAIL.

AFTER THE DIURNAL EFFECTS RELEASE AND THE FRONT AND UPPER TROUGH MOVE
THROUGH EARLY TONIGHT...SHOWERS AND THUNDERSTORMS SHOULD TAPER OFF.
SOME DRIER AIR MAY BEGIN TO MOVE IN...BUT EVEN SO LOW LEVEL MOISTURE
MAY REMAIN HIGH...AND GFS MOS DOES GENERATE SOME LOW CLOUDS AND FOG
FOR A FEW OF THE MORE RURAL SITES. FOR NOW PATCHY FOG WAS ADDED FOR
OUR NORTHWESTERN ZONES...THIS MAY NEED TO BE EXTENDED ELSEWHERE AS
THE SITUATION DEVELOPS OVERNIGHT.

MOS TEMPERATURES WERE CLOSE AND WERE USED.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
THE FRONT APPEARS TO SETTLE JUST SOUTH OF OUR AREA THURSDAY...BUT
WILL FAIRLY RAPIDLY RETURN NORTHWARD AS A WARM FRONT LATER THURSDAY
AND EARLY THURSDAY NIGHT. WITH THE FRONTAL FORCING AND TERRAIN
EFFECTS A SLIGHT CHANCE OF SHOWERS WAS KEPT FOR THE NORTHERN ZONES
LATER THURSDAY AFTERNOON AND EARLY THURSDAY NIGHT.

OTHERWISE AN ACTIVE UPPER FLOW WILL LEAD TO ANOTHER FRONT APPEARING
ON THE SCENE LATER FRIDAY AND FRIDAY NIGHT...POSSIBLY DITHERING INTO
SATURDAY IF THE SLOWER SOLUTIONS TURN OUT TO BE MORE CORRECT...WHICH
THE MODELS SEEM TO AGREE UPON. SO...A SLIGHT CHANCE OF A SHOWER OR
THUNDERSTORM FOR FRIDAY NIGHT WAS KEPT FOR THE EASTERN ZONES SATURDAY.

FRIDAY WILL BE THE HOTTEST DAY IN THE SHORT TERM...AS A PRE-FRONTAL
FLOW AND EXPECTED ABUNDANT SUNSHINE WILL CAUSE TEMPERATURES TO HEAT
UP. THE WARMER NAM MOS...WHICH ACTUALLY SHOWED MORE OF A DIURNAL
RANGE...WAS PREFERRED FOR NOW AND ESPECIALLY FOR FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE SYNOPTIC SETUP GENERALLY IS COMPRISED OF ENERGY DROPPING DOWN
ACROSS THE PLAINS WITH RIDGING ACROSS THE INTERMOUNTAIN WEST. THIS
DEVELOPING TROUGH MAY TEND TO BECOME A LARGE CLOSED/CUTOFF LOW AS
THE FLOW BECOMES SEPARATED. IT APPEARS THAT THIS SETUP HINGES ON HOW
MUCH ENERGY DIVES OUT OF SOUTHWESTERN AND CENTRAL CANADA AND THROUGH
THE UPPER MIDWEST TO CUT OFF FROM THE WESTERLIES BY SUNDAY. ALSO,
WHETHER OR NOT SHORT WAVE ENERGY NEARING THE GREAT LAKES ON MONDAY
AND TUESDAY WILL BE STRONG ENOUGH TO PULL THE SYSTEM MORE
NORTHEASTWARD. DESPITE THE MODEL GUIDANCE COMING INTO BETTER
AGREEMENT WITH THE LARGER PICTURE, THERE IS STILL QUITE A BIT OF
SPREAD REGARDING THE DETAILS. IF THE CLOSED LOW CAN REMAIN FAR
ENOUGH SOUTHWEST, ENOUGH RIDGING COULD DEVELOP NEAR THE EAST COAST.
HOWEVER, THE OVERALL ADVERTISED PICTURE APPEARS TO BE SHAPING UP TO
BE AN OVERRUNNING TYPE ONE WITH A MOISTURE SURGE SO SOME CAUTION IS
ACKNOWLEDGED. HPC LEANED TOWARD THE ECMWF AND ITS ENSEMBLE MEAN AS
THESE HAVE SHOWN THE BEST CONTINUITY DURING THE LAST FEW DAYS. WE
INITIALIZED THE DATABASE WITH HPC GUIDANCE BUT DID MAKE SOME
ADJUSTMENTS BASED ON ADDITIONAL COLLABORATION.

BASED ON THE ABOVE, A FRONTAL BOUNDARY SHOULD BE SETTLING SOUTHEAST
OF THE AREA EARLY SATURDAY EVENING AS A WEAK SURFACE LOW TRACKS
ALONG IT. AN EXPANSIVE SURFACE HIGH THEN BUILDS ACROSS THE GREAT
LAKES TO THE NORTHEAST, PUSHING THE AFOREMENTIONED FRONT FARTHER TO
OUR SOUTH. AS A CLOSED LOW STRENGTHENS ACROSS THE CENTRAL AND
SOUTHERN PLAINS SUNDAY AND MONDAY, A SURFACE LOW SHOULD DEVELOP
ACROSS THE GULF COAST STATES WITH A POSSIBLE INVERTED TROUGH UP
THROUGH THE OHIO VALLEY WHERE A WEAKNESS IN THE SURFACE HIGH MAY
DEVELOP. THIS SURFACE HIGH SLIDES OFF THE NEW ENGLAND COAST DURING
MONDAY. THERE APPEARS TO BE A DECENT AMOUNT OF MOISTURE AND WARM AIR
ADVECTION ALOFT ON THE EAST SIDE OF THE CLOSED LOW, AIMED AT THE MID
ATLANTIC REGION. A SURFACE LOW IS FORECAST TO LIFT INTO THE EASTERN
GREAT LAKES MONDAY NIGHT AND TUESDAY WITH A WARM FRONT TRYING TO
LIFT INTO OUR AREA. THERE COULD BE SOME COOL AIR DAMMING AS THE MAIN
SURFACE LOW OCCLUDES TO OUR WEST, THEREFORE PERHAPS AN OVERRUNNING
SCENARIO MONDAY AND MONDAY NIGHT. GIVEN THE UNCERTAINTY, WE WILL
CARRY SHOWER CHCS INSTEAD OF RAIN. THE COLD FRONT SHOULD EASE OFF
THE COAST WEDNESDAY, ALTHOUGH THIS COULD BE SLOWER DEPENDING ON THE
EASTWARD MOVEMENT OF THE CLOSED LOW. AS A RESULT, MONDAY THROUGH
WEDNESDAY LOOK TO BE POTENTIALLY UNSETTLED. WE PAINTED IN SLIGHT CHC
POPS TO START THEN RAMPED UP TO CHC POPS MONDAY NIGHT ONWARD. IT WAS
DECIDED TO HOLD OFF ON ANY THUNDER INCLUSION GIVEN UNCERTAINTY WITH
ANY INSTABILITY. TEMPERATURES WERE MAINLY HPC GUIDANCE, BUT DID MAKE
SOME TWEAKS ESPECIALLY ALONG THE COAST.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THE 00Z TAF PACKAGE FOR THIS EVENING IS FOLLOWING THE ONGOING
CONVECTION WITH IFR CONDITIONS OCCURRING/EXPECTED NORTH OF KPNE
AND MVFR CONDITIONS AROUND THE LOCAL KPHL AREA AND VFR CONDITIONS
DUE TO LOWER CONFIDENCE AT KMIV AND KACY. AIR MASS IS STABILIZING
AND NOT SURE IF A THUNDERSTORM CAN MAKE IT TO THE LOCAL KPHL
TERMINALS AND KMIV AND KACY,

THE COLD FRONT ITSELF IS EXPECTED TO LIMP THROUGH THE TERMINALS
TONIGHT. THE PRESSURE GRADIENT SHOULD BE LIGHT AND SOME FOG MAY
FORM TOWARD MORNING, ESPECIALLY IN PLACES WHERE CONVECTION AND
PRECIPITATION HAS OCCURRED. WE ARE FORECASTING IFR CONDITIONS
IN THOSE PLACES.

THE AIR MASS ITSELF ABOVE THE AREA THURSDAY MORNING WILL BE
PRETTY DRY AND ONCE THE FOG BURNS OFF, OTHER THAN POSSIBLY SOME
CIRRUS AND A FEW CUMULUS CLOUDS, NO VFR CIG IS EXPECTED TO FORM.
WINDS WILL BE RELATIVELY LIGHT AND ENVISION A SEA BREEZE FRONT
WILL MAKE A FARTHER INLAND PENETRATION THAN THIS AFTERNOON.

OUTLOOK...
THERE MAY BE SOME PATCHY FOG LATE THURSDAY NIGHT AND EARLY FRIDAY
MORNING...MOSTLY OUTSIDE OF THE METRO TERMINALS. THE SOUTHWEST
WIND COULD GUST TO 25 KNOTS FRIDAY AFTERNOON AHEAD OF A COLD
FRONT...BUT FOR NOW FRIDAY LOOKS DRY.

THERE ARE SOME TIMING ISSUES WITH THE FRONT FRIDAY NIGHT AND
SATURDAY MORNING. DURING THE TIMEFRAME THERE COULD BE A PERIOD OF
MVFR CONDITIONS IN SHOWERS AND (POSSIBLE THUNDER) WITH THE FRONT.
AFTER THE FRONT PASSES...VFR CONDITIONS ARE EXPECTED FOR THE
REMAINDER OF SATURDAY. OTHER THAN SOME EARLY MORNING FOG HIGH
PRESSURE BUILDING SOUTH FROM EASTERN CANADA SHOULD KEEP CONDITIONS
MAINLY VFR INTO SUNDAY AND MONDAY. AT THE END OF THE OUTLOOK
PERIOD THERE IS A FAIRLY LARGE MODEL TIMING DIFFERENCE AS TO WHEN
THE NEXT SYNOPTIC SCALE SYSTEM THAT WILL HAVE IFR CONDITIONS
AFFECTS US.

&&

.MARINE...
THE SOUTHWEST GRADIENT WILL CONTINUE TO SLACKEN THIS EVENING AS THE
COLD FRONT APPROACHES. THE FRONT SHOULD SLOW AND WEAKEN AS IT MOVES
EAST...SO WINDS AND SEAS SHOULD REMAIN BELOW SMALL CRAFT LEVELS
LATER TONIGHT THROUGH THURSDAY EVENING.

THE GRADIENT LOOKS TO INCREASE AGAIN FRIDAY AS THE SURFACE HIGH
MOVES FURTHER OFFSHORE AND A COLD FRONT STARTS A SLOW APPROACH FROM
THE WEST. THE BEST CHANCE OF SMALL CRAFT WINDS ACTUALLY LOOKS TO BE
LATE FRIDAY AFTERNOON INTO FRIDAY EVENING. THE FETCH WILL ALSO
SUPPORT AN INCREASE IN SEAS...BUT THE WAVEWATCH MODEL MAY BE TOO
HIGH AGAIN IN THE SOUTHWEST FLOW OVER THE OCEAN WATERS. FOR
NOW...WILL KEEP SEAS BELOW 5 FEET INTO FRIDAY AFTERNOON. THE
PERSISTENT FETCH COULD RESULT IN SMALL CRAFT SEAS BY FRIDAY NIGHT.

AS THE FRONT CROSSES THE WATERS SATURDAY MORNING...WINDS WILL SHIFT
AND SHOULD DROP BELOW SMALL CRAFT LEVELS. SEAS COULD TAKE A BIT
LONGER TO DROP OFF AS THE SWELL SLOWLY SUBSIDES. HIGH PRESSURE
BUILDING SOUTH FROM EASTERN CANADA COULD SET UP A NORTHEAST SWELL
SUNDAY...AND POSSIBLY BRING SEAS ON THE OCEAN BACK TO SMALL CRAFT
CRITERIA ON SUNDAY NIGHT INTO MONDAY. AT THE END OF THE CURRENT
DETERMINISTIC FORECAST PERIOD THERE IS A FAIRLY LARGE MODEL TIMING
DIFFERENCE AS TO WHEN THE NEXT SYNOPTIC SCALE SYSTEM THAT WILL
AFFECT THE AREA.

&&

.EQUIPMENT...
PROBLEMS CONTINUE WITH THE KDIX RADAR. A RETURN TO SERVICE IS
UNKNOWN AT THIS TIME.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS.../
NEAR TERM.../
SHORT TERM.../
LONG TERM...GORSE
AVIATION...GIGI
MARINE...GIGI
EQUIPMENT.../
Hazardous weather outlook, Sep 22, 6:52 PM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
752 PM EDT WED SEP 22 2010

DEZ001>003-MDZ008-012-015-019-020-NJZ008>010-012-013-015>023-027-
PAZ060-067>071-240000-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-MERCER-
SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-BERKS-CHESTER-MONTGOMERY-
BUCKS-DELAWARE-PHILADELPHIA-
752 PM EDT WED SEP 22 2010

...SEVERE THUNDERSTORM WATCH 683 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ001-007-PAZ054-055-061-062-240000-
SUSSEX-WARREN-CARBON-MONROE-LEHIGH-NORTHAMPTON-
752 PM EDT WED SEP 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. LATE
REPORTS ARE STILL NEEDED AND APPRECIATED.

DEZ004-NJZ014-024>026-240000-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
752 PM EDT WED SEP 22 2010

...SEVERE THUNDERSTORM WATCH 683 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ450>455-240000-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
752 PM EDT WED SEP 22 2010

...SEVERE THUNDERSTORM WATCH 683 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-240000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
752 PM EDT WED SEP 22 2010

...SEVERE THUNDERSTORM WATCH 683 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 22, 7:38 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
838 PM EDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     LEHIGHTON               40.83N 75.72W
09/22/2010                   CARBON             PA   COUNTY OFFICIAL

            10 TO 12 TREES REPORTED DOWN AROUND CARBON COUNTY.

0635 PM     TSTM WND DMG     UPPER MOUNT BETHEL TWP  40.90N 75.17W
09/22/2010                   NORTHAMPTON        PA   LAW ENFORCEMENT

            TREES AND WIRES REPORTED DOWN ACROSS UPPER MOUNT BETHEL
            TOWNSHIP.

0700 PM     TSTM WND DMG     HACKETTSTOWN            40.85N 74.83W
09/22/2010                   WARREN             NJ   COUNTY OFFICIAL

            TREES AND WIRES REPORTED DOWN IN MANSFIELD, HACKETTSTOWN
            AND INDEPENDENCE TOWNSHIPS.

0710 PM     TSTM WND DMG     GREENWICH TWP           40.57N 75.84W
09/22/2010                   BERKS              PA   COUNTY OFFICIAL

            TREES DOWN IN GREENWICH TOWNSHIP.

0710 PM     HAIL             NNE ALLENTOWN           40.65N 75.44W
09/22/2010  M0.75 INCH       LEHIGH             PA   TRAINED SPOTTER

            PEA TO PENNY SIZE HAIL REPORTED IN ALLENTOWN.

0710 PM     TSTM WND GST     ALLENTOWN               40.59N 75.48W
09/22/2010  E60.00 MPH       LEHIGH             PA   TRAINED SPOTTER

            ESTIMATED GUST OF 60 MPH NEAR ALLENTOWN.

0715 PM     TSTM WND DMG     BUSHKILL TWP            40.79N 75.34W
09/22/2010                   NORTHAMPTON        PA   TRAINED SPOTTER

            TREES AND WIRES REPORTED DOWN IN BUSHKILL TOWNSHIP AND
            TATAMY.

0720 PM     HAIL             BERNVILLE               40.43N 76.11W
09/22/2010  M0.75 INCH       BERKS              PA   PUBLIC

            PENNY SIZE HAIL REPORTED IN BERNVILLE.

0730 PM     TSTM WND DMG     WASHINGTON TWP          40.39N 75.62W
09/22/2010                   BERKS              PA   COUNTY OFFICIAL

            TREES DOWN IN WASHINGTON TOWNSHIP.

0752 PM     TSTM WND GST     TRENTON                 40.22N 74.76W
09/22/2010  M45.00 MPH       MERCER             NJ   ASOS

            45 MPH GUST MEASURED AT THE TRENTON-MERCER AIRPORT. ALSO,
            49 MPH GUST MEASURED IN LAWRENCEVILLE.

0812 PM     TSTM WND DMG     SAYREVILLE              40.47N 74.32W
09/22/2010                   MIDDLESEX          NJ   TRAINED SPOTTER

            TREES REPORTED DOWN IN SAYREVILLE, OLD BRIDGE AND SOUTH
            AMBOY.

0812 PM     TSTM WND GST     SAYREVILLE              40.47N 74.32W
09/22/2010  M50.00 MPH       MIDDLESEX          NJ   TRAINED SPOTTER

            50 MPH GUST MEASURED IN SAYREVILLE.

&&

MEOLA
Special weather statement, Sep 22, 7:50 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
850 PM EDT WED SEP 22 2010

PAZ067-230130-
CHESTER PA-
850 PM EDT WED SEP 22 2010

...A STRONG THUNDERSTORM WILL AFFECT CHESTER COUNTY...

AT 848 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF WEST CHESTER...MOVING EAST
AT 40 MPH. THE THUNDERSTORM WILL BE NEAR CHESTER SPRINGS...LIONVILLE
AROUND 900 PM...PAOLI AND PHOENIXVILLE AROUND 915 PM.

HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND
ON ROADS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

LAT...LON 4024 7568 4017 7556 4005 7543 3994 7553
      4002 7595 4012 7591

FORECASTER: GORSE
Special weather statement, Sep 22, 7:56 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
856 PM EDT WED SEP 22 2010

DEZ001-NJZ016>018-021-230200-
CAMDEN NJ-CUMBERLAND NJ-GLOUCESTER NJ-NEW CASTLE DE-SALEM NJ-
856 PM EDT WED SEP 22 2010

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF
CAMDEN...CUMBERLAND...GLOUCESTER...NEW CASTLE AND SALEM COUNTIES...

AT 854 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WILMINGTON...MOVING EAST AT
35 MPH. THE THUNDERSTORM WILL BE NEAR WOODSTOWN...SWEDESBORO AROUND
900 PM...ELMER...MULLICA HILL AROUND 915 PM...CLAYTON...GLASSBORO
AROUND 930 PM...VICTORY LAKES AND MONROE TOWNSHIP AROUND 945 PM.

HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND
ON ROADS.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

LAT...LON 3953 7497 3951 7514 3954 7554 3958 7554
      3958 7556 3954 7556 3954 7560 3963 7557
      3968 7551 3969 7552 3965 7556 3966 7559
      3980 7557 3979 7540 3981 7493

FORECASTER: GORSE
Local storm report, Sep 22, 7:57 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
857 PM EDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     LEHIGHTON               40.83N 75.72W
09/22/2010                   CARBON             PA   COUNTY OFFICIAL

            10 TO 12 TREES REPORTED DOWN AROUND CARBON COUNTY.

0635 PM     TSTM WND DMG     UPPER MOUNT BETHEL TWP  40.90N 75.17W
09/22/2010                   NORTHAMPTON        PA   LAW ENFORCEMENT

            TREES AND WIRES REPORTED DOWN ACROSS UPPER MOUNT BETHEL
            TOWNSHIP.

0700 PM     TSTM WND DMG     HACKETTSTOWN            40.85N 74.83W
09/22/2010                   WARREN             NJ   COUNTY OFFICIAL

            TREES AND WIRES REPORTED DOWN IN MANSFIELD, HACKETTSTOWN
            AND INDEPENDENCE TOWNSHIPS.

0710 PM     TSTM WND GST     ALLENTOWN               40.59N 75.48W
09/22/2010  E60.00 MPH       LEHIGH             PA   TRAINED SPOTTER

            ESTIMATED GUST OF 60 MPH NEAR ALLENTOWN.

0710 PM     HAIL             NNE ALLENTOWN           40.65N 75.44W
09/22/2010  M0.75 INCH       LEHIGH             PA   TRAINED SPOTTER

            PEA TO PENNY SIZE HAIL REPORTED IN ALLENTOWN.

0710 PM     TSTM WND DMG     GREENWICH TWP           40.57N 75.84W
09/22/2010                   BERKS              PA   COUNTY OFFICIAL

            TREES DOWN IN GREENWICH TOWNSHIP.

0715 PM     TSTM WND DMG     BUSHKILL TWP            40.79N 75.34W
09/22/2010                   NORTHAMPTON        PA   TRAINED SPOTTER

            TREES AND WIRES REPORTED DOWN IN BUSHKILL TOWNSHIP AND
            TATAMY.

0720 PM     HAIL             BERNVILLE               40.43N 76.11W
09/22/2010  M0.75 INCH       BERKS              PA   PUBLIC

            PENNY SIZE HAIL REPORTED IN BERNVILLE.

0730 PM     TSTM WND DMG     WASHINGTON TWP          40.39N 75.62W
09/22/2010                   BERKS              PA   COUNTY OFFICIAL

            TREES DOWN IN WASHINGTON TOWNSHIP.

0752 PM     TSTM WND GST     TRENTON                 40.22N 74.76W
09/22/2010  M45.00 MPH       MERCER             NJ   ASOS

            45 MPH GUST MEASURED AT THE TRENTON-MERCER AIRPORT. ALSO,
            49 MPH GUST MEASURED IN LAWRENCEVILLE.

0812 PM     TSTM WND GST     SAYREVILLE              40.47N 74.32W
09/22/2010  M50.00 MPH       MIDDLESEX          NJ   TRAINED SPOTTER

            50 MPH GUST MEASURED IN SAYREVILLE.

0812 PM     TSTM WND DMG     SAYREVILLE              40.47N 74.32W
09/22/2010                   MIDDLESEX          NJ   TRAINED SPOTTER

            TREES REPORTED DOWN IN SAYREVILLE, OLD BRIDGE AND SOUTH
            AMBOY.

0838 PM     MARINE TSTM WIND SANDY HOOK              40.44N 73.99W
09/22/2010  M50.00 MPH       MONMOUTH           NJ   MESONET

            50 MPH GUST MEASURED AT THE SANDY HOOK NOS STATION.

0840 PM     MARINE TSTM WIND NW MONMOUTH BEACH       40.34N 73.99W
09/22/2010  M43.00 MPH       MONMOUTH           NJ   MESONET

            43 MPH GUST MEASURED AT MONMOUTH BEACH.

&&

MEOLA
Special weather statement, Sep 22, 8:03 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
903 PM EDT WED SEP 22 2010

MDZ012-015-019-020-230200-
CAROLINE MD-KENT MD-QUEEN ANNE'S MD-TALBOT MD-
903 PM EDT WED SEP 22 2010

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF
CAROLINE...KENT...QUEEN ANNE'S AND TALBOT COUNTIES...

AT 900 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF CENTERVILLE...MOVING EAST AT
35 MPH. THE THUNDERSTORM WILL BE NEAR STARR...JUMPTOWN AROUND 915
PM...GREENSBORO AND GOLDSBORO AROUND 930 PM.

HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND
ON ROADS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

LAT...LON 3888 7620 3890 7620 3890 7619 3892 7620
      3899 7620 3900 7618 3901 7619 3906 7619
      3910 7575 3884 7574

FORECASTER: GORSE
Special weather statement, Sep 22, 8:03 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
903 PM EDT WED SEP 22 2010

NJZ013>015-017>020-026-027-PAZ060-067>071-230200-
BERKS PA-BUCKS PA-CAMDEN NJ-CHESTER PA-COASTAL OCEAN NJ-DELAWARE PA-
EASTERN MONMOUTH NJ-GLOUCESTER NJ-MERCER NJ-MONTGOMERY PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-
SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ-
903 PM EDT WED SEP 22 2010

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
BERKS...BUCKS...BURLINGTON...CAMDEN...CHESTER...DELAWARE...GLOUCESTER
...MERCER...MONMOUTH...MONTGOMERY...OCEAN AND PHILADELPHIA
COUNTIES...

AT 858 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES
SOUTH OF SANDY HOOK TO 17 MILES NORTHWEST OF TOMS RIVER TO 12 MILES
NORTHEAST OF PHILADELPHIA TO 14 MILES NORTHWEST OF WEST
CHESTER...MOVING EAST SOUTHEAST AT 35 MPH. THE THUNDERSTORMS WILL BE
NEAR VALLEY FORGE...NORTHEAST PHILADELPHIA AROUND 915
PM...WISSINOMING...TROUT LAKE AROUND 930 PM...SOUTH
PHILADELPHIA...ROXBOROUGH AROUND 945 PM...RAMBLEWOOD AND MOUNT
LAUREL AROUND 1000 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

EXPECT INTENSE LIGHTNING FROM SEVERAL OF THESE STORMS. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

LAT...LON 3996 7404 3981 7416 3980 7484 3986 7531
      4013 7592 4016 7593 4017 7593 4023 7520
      4020 7453 4022 7398

FORECASTER:  DRAG

The radar

The Dover AFB radar (KDOX), 99 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, New Castle

When
September 22, 8:09 PM EST
Where
New Castle County, Newark
Measured
0.75 in hail
Reported by
Public
Coordinates
39.680, -75.750

Penny size hail fell in Newark.

Thunderstorm Wind, New Castle

When
September 22, 8:10 PM EST to 8:15 PM EST
Where
New Castle County, 0.98 mi ESE of Harmony to 1.52 mi WSW of Blackbird
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
39.716, -75.662

A line of severe thunderstorms caused wind damage mainly along the western tier hundreds of New Castle County, especially along the border with Maryland. In Blackbird Hundred, trees were knocked down along Green Giant Road and Blackbird Station Road. In Stanton (Mill Creek Hundred), a 200-year-old oak tree took down cable and phone lines. The combination of lightning and damaging wind caused about 4,500 homes and businesses to lose power in New Castle County. Outages were concentrated from Middletown southward to Smyrna in Kent County and from the Saint Georges area east through New Castle. All power was restored by the evening of the 23rd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2010Every state in 2010This day in weather historyWarnings in Delaware, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261614, 261615.